Forum

Steroids and PML risk?

Hi

Quick question, i remember reading somewhere that continued use of steroids can increase the risk of developing PML (Progressive multifocal leukoencephalopathy). Which then in turn could be an issue for Natalizumab treatment.

Does anyone know if this is true or an urban legend? Can’t seem to find any definitive proof?

Thank you

Steroids are not one of the treatments that is thought to make PML more likely for JC+ people on Tysabri.

Many (probably most) of us on Tysabri (me included) will, by definition, have been on steroids because steroids are pretty much part of the deal when a person has highly active, rapidly evolving RRMS!

Alison

x

As far as I know, having had steroids increases the risk of getting PML, but it doesn’t matter how many times they have been used. If you have a look on the multiple sclerosis research blogspot, you will be able to find the latest data. Remember that the key factor in PML is the JC virus: whether or not you have ever had steroids is irrelevant if you are JC-. Karen x

This is the latest info: http://multiple-sclerosis-research.blogspot.co.uk/2013/04/natalizumab-associated-pml-update-march.html?m=0 Kx

CORRECTION!!! I am really sorry, my post was wrong. Thanks Alison for sending me a link which clarifies that short-term steroids that we can take for relapses do NOT affect PML risk. Please see here: http://www.tysabri.com/pml-risk.xml#test-results Also, having looked, the immunosuppressants that are listed in the blogspot presentation do not include the types that are prescribed for relapses. Sorry for any confusion and I hope this clears it up. Kx

Thanks Alison and Karen. Thats just what I was looking for. Hope I didn’t upset you Alison, sorry if I did.

I’m sure you didn’t upset Alison and I’m very grateful for your post because it put me right on something. I hate giving bad advice!

Kx

[quote=“Anonymous”] Hope I didn’t upset you Alison, sorry if I did. [/quote] Upset Alison? You will have to try harder than that, Anon. :slight_smile: A x

I am relieved Alison, I find it hard to sense the tone through text! Karen, glad it helped you as well-definitely cleared up a few issues for me. Thanks x